Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Tucson, AZ

July 17, 2017Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2017, 3:09 PM MST for Pima County, Pinal County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 3:09 PM MST (22:09 UTC)
Expired
Jul 17, 2017, 4:00 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 87 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS55 KTWC 172209
SVRTWC
AZC019-021-172300-
/O.NEW.KTWC.SV.W.0041.170717T2209Z-170717T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
309 PM MST MON JUL 17 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 400 PM MST

* At 308 PM MST, a severe thunderstorm was located over Oracle, or 19
  miles northeast of Oro Valley, moving northwest at 25 to 30 mph.

  HAZARD...70 mph wind gusts and penny size hail, along with 
           torrential rainfall. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Mammoth, San Manuel, Oracle, Campo Bonito, Aravaipa Creek Preserve,
  Biosphere 2 and Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3267 11049 3243 11072 3266 11099 3295 11062
TIME...MOT...LOC 2208Z 139DEG 26KT 3264 11074 

HAIL...0.75IN
WIND...70MPH
 
$$

Meyer
1 follow-up statement
769 
WWUS55 KTWC 172233
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
333 PM MST MON JUL 17 2017

AZC019-021-172300-
/O.CON.KTWC.SV.W.0041.000000T0000Z-170717T2300Z/
Pima-Pinal-
333 PM MST MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

At 331 PM MST, a severe thunderstorm was located near Mammoth, just 
northeast of Oracle, moving northwest at 25 mph.

HAZARD...65 mph wind gusts and penny size hail, along with 
         torrential rainfall. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mammoth, San Manuel, Oracle, Campo Bonito, Aravaipa Creek Preserve 
and Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3267 11049 3243 11072 3266 11099 3295 11062
TIME...MOT...LOC 2231Z 145DEG 21KT 3272 11075 

HAIL...0.75IN
WIND...60MPH
 
$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:46 AM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 17, 9:46 AM MST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
946 AM MST Mon Jul 17 2017

.SYNOPSIS...Expect widespread showers and thunderstorms into
Tuesday. Heavy rainfall will occur with the stronger thunderstorms.
A chance of showers and thunderstorms will remain through the
weekend.

&&

.DISCUSSION...Deep moisture remains in place across the area with
precipitable water values 1.5 to 1.7 inches and surface dew points
in the mid to upper 60s. Each day we continue to fight through
convective inhibition left over from overnight activity, and each
day the flow is enough, in combination with the influence of our
persistent inverted trough, to reset the atmosphere relatively
quickly. That inverted trough extends from northern Chihuahua and
Sonora into southern Arizona this morning. Watch for initial
development in the partially clear areas well away from the
remnant MCS currently over southwest Arizona. That would be Santa
Cruz and southern Cochise county late this morning. Steering flow
will push storms and outflows toward the northwest and west, with
best guess for Metro Tucson activity in the early to mid
afternoon.

With a little less activity expected upstream in New Mexico, we
might actually have an overnight period without many storms.
Please see the previous discussion below for details beyond
tonight.

&&

.AVIATION...Valid thru 18/18Z.
Scattered -TSRA/-SHRA developing mainly south-to-southeast of
KTUS by late morning, then widespread -TSRA/-SHRA later this
afternoon into tonight. Otherwise, VFR conditions with cloud decks
generally 6k- 12k ft AGL, and surface wind variable in direction
mainly less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Widespread showers and thunderstorms will prevail
through Tuesday. Thereafter, the greatest daily coverage of
thunderstorms Wednesday into next weekend is expected to generally
occur east to south of Tucson. Enough moisture will remain for
isolated coverage of thunderstorms west of Tucson. Below normal
daytime temperatures will also dominate much of this week.

&&

.PREV DISCUSSION...Several HRRR solutions as well as the Univ of
AZ WRF-NAM and WRF- GFS were in good agreement that showers/tstms
will redevelop late this morning or by early this afternoon mainly
south-to-southeast of Tucson. A veering mid-level steering flow
more toward the east and southeast should translate into west-to-
northwest moving/propagating precip echoes into tonight. Have
noted that the high-res models keep northeastern sections
generally dry this afternoon, but showers/ tstms are depicted to
occur from near Tucson northeastward into the White Mountains this
evening. The favored area for showers/tstms late tonight appears
to be northwest of Tucson.

Per coordination with the Weather Prediction Center (WPC) and
neighboring WFO's, the Flash Flood Watch for all of southeast
Arizona remains in effect through this evening. Although ample
moisture will be available, various NWP model solutions suggest
fairly robust storm motions will occur. This may mitigate the threat
for widespread flash flooding.

At any rate, there were some model depictions from 24 hours or
longer ago that Tuesday may have been a relative "down" day
regarding coverage of showers/tstms. The 17/00Z GFS/ECMWF/CMC
suggest that Wednesday may now be the relative "down" day regarding
coverage of showers/tstms. Given the progged available moisture, the
presence of inverted upper troughs, and a more southeasterly mid-
level steering flow, forecast confidence of "down" days depicted via
the models is somewhat to considerably low at this time.

Thus, have made only very minor changes to the inherited PoPs into
next weekend. The scenario Wednesday into next Sunday continues with
isolated to scattered mainly afternon and evening showers/tstms. The
generally southeasterly mid-level flow regime and model generated
liquid rainfall amounts favors locales east-to-south of Tucson with
the greatest daily coverage, and lesser coverage of showers/tstms
west of Tucson.

Below normal daytime temperatures will prevail for much of southeast
Arizona into next weekend, with today and Tuesday forecast to be the
relatively coolest days.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for AZZ501>515.

&&

Meyer/Francis

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 17, 1:01 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
101 PM MST MON JUL 17 2017

AZZ508-512-172100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
101 PM MST MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
200 PM MST...

At 100 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Steins, or 25 miles west of Lordsburg, moving west at
15 mph.

Winds in excess of 45 mph and blowing dust will be possible with
this storm, followed by heavy rain. This is expected to impact areas
of I-10 east of Willcox.

Locations impacted include...
San Simon and Bowie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3209 10906 3217 10946 3241 10948 3237 10905
      3215 10905
TIME...MOT...LOC 2000Z 109DEG 13KT 3222 10911

Meyer
Special weather statement, Jul 17, 1:04 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
104 PM MST MON JUL 17 2017

AZZ503-504-507-513-172045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
104 PM MST MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 145 PM MST...

At 102 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles west of Huachuca City, or 21 miles southeast of Green Valley,
moving north at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sonoita and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3159 11048 3150 11067 3183 11089 3188 11057
TIME...MOT...LOC 2002Z 165DEG 20KT 3171 11068

Zell

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:35 PM MSTSpecial Weather StatementTWCPinal55 min
Jul 16, 6:00 PM MSTSevere Thunderstorm WarningTWCPinal60 min
Jul 16, 6:31 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 16, 6:34 PM MSTAreal Flood AdvisoryTWCPima56 min
Jul 16, 6:36 PM MSTSpecial Weather StatementTWC39 min
Jul 16, 6:39 PM MSTSpecial Weather StatementTWC21 min
Jul 16, 6:42 PM MSTSpecial Weather StatementTWCPima48 min
Jul 16, 6:59 PM MSTSpecial Weather StatementTWCPinal61 min
Jul 16, 7:25 PM MSTSpecial Weather StatementTWC65 min
Jul 16, 7:27 PM MSTSpecial Weather StatementTWC33 min
Jul 16, 8:12 PM MSTSpecial Weather StatementTWCPima33 min
Jul 16, 8:56 PM MSTFlash Flood WarningTWCGraham3 hr
Jul 16, 9:04 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 16, 9:23 PM MSTSpecial Weather StatementTWCGraham67 min
Jul 16, 10:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 17, 12:35 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 17, 4:41 AM MSTFlash Flood WarningTWCSanta Cruz3 hr
Jul 17, 7:47 AM MSTAreal Flood AdvisoryTWCSanta Cruz118 min
Jul 17, 1:01 PM MSTSpecial Weather StatementTWC59 min
Jul 17, 1:04 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 17, 1:58 PM MSTAreal Flood AdvisoryTWCCochise, Pima2 hr
Jul 17, 2:03 PM MSTFlash Flood WarningTWCPima117 min
Jul 17, 2:07 PM MSTFlash Flood WarningTWCPima, Pinal113 min
Jul 17, 2:12 PM MSTSevere Thunderstorm WarningTWCPinal33 min
Jul 17, 2:16 PM MSTAreal Flood AdvisoryTWCCochise119 min
Jul 17, 3:00 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 17, 3:17 PM MSTFlash Flood WarningTWCPima118 min
Jul 17, 3:40 PM MSTSevere Thunderstorm WarningTWCGraham23 min
Jul 17, 4:00 PM MSTAreal Flood AdvisoryTWCPima, Pinal5 hr
Jul 17, 4:01 PM MSTFlash Flood WarningTWCPima119 min
Jul 17, 4:02 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal28 min
Jul 17, 4:54 PM MSTSpecial Weather StatementTWCPinal51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.